Alabama, 2019

Heat in Alabama, July 10, 2019

July 10, 2019 · NWS HUN · 4 events in 4 counties and zones

Temperatures reached the middle 90s with dew points in the lower to middle 70s. This resulted in heat index values around 105 during the mid afternoon hours.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Temperatures reached the middle 90s with dew points in the lower to middle 70s. This resulted in heat index values around 105 during the mid afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 10, 11:25 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 10, 11:25 AM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1225 PM CDT Wed Jul 10 2019

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 1122 AM CDT Wed Jul 10 2019

Temperatures have already climbed into the mid to upper 80s at
11 AM. Cloud cover in northeastern Alabama has dissipated some, but
can see a good cumulus deck redeveloping.

Afternoon heating will combine to produce partly to mostly cloudy
conditions throughout the day and the possibility of isolated to
widely scattered showers or thunderstorms. Do not expect as much
mixing as yesterday, so dewpoints should remain higher allowing for
more muggy conditions this afternoon. Despite cloud cover, with warm
start this morning, expect highs to climb into the 93 to 98 degree
range later this afternoon. Expect hottest and most humid conditions
to continue to be west of Cullman County into Madison county in
Alabama. In these locations highs between 94 and 98 degrees should
be fairly common later this afternoon. Still expect heat index values
to climb to between 105 and 110 degrees this afternoon. So the heat
advisory remains in effect through 7 PM for Cullman into Madison
county and locations further west. Adjust cloud cover to current
observations and expected trends. Otherwise no changes made to the
forecast.

.SHORT TERM...(Tonight through Friday night)
Issued at 352 AM CDT Wed Jul 10 2019

As stated above, the potential tropical system should begin to
translate wwd thru the end of the work week. While this disturbance
may not impact the mid TN Valley directly, bands of shower/tstms
rotating nwwd around this system may cross the area Thu/Fri. In
addition, a weak frontal boundary settling into the area from the NW
Thu/Fri may provide an additional focus mech for showers/tstms. With
the slight increase in rainfall, afternoon temps may trend a few
degrees cooler compared to the recent excessive heat. Afternoon highs
Thu/Fri look to trend more in the upper 80s/lower 90s with overnight
lows predom in the lower 70s thru Fri night.

.LONG TERM...(Saturday through Tuesday)
Issued at 352 AM CDT Wed Jul 10 2019

Much of the long term period will focus on the eventual track of a
tropical system currently over the eastern Gulf of Mexico. Forecast
uncertainty remains relatively high on the evolution of this system
and what, if any, impacts it will bring to the TN Valley. Forecast
models do seem to be settling on a more westward progression of the
system, which would keep most of the impacts west of the forecast
area. With that said, an influx of tropical moisture is expected to
occur over the weekend, bringing a higher coverage of showers and
thunderstorms on Saturday. While numerous storms are possible,
confidence is not high enough to include PoPs higher than 50 percent.
Rain chances will drop to around 30 percent each afternoon from
Sunday through Wednesday, as the uncertainty surrounding the track of
the tropical system increases. Given these uncertainties, the
latest forecast reflects blended guidance. However, with southerly
flow persisting across the region through the long term period,
moisture will remain plentiful over the TN Valley. This will keep our
daily chances for diurnally driven thunderstorms through the
extended period.

Temperatures will greatly depend on the coverage of showers and
thunderstorms. With only scattered PoPs, temperatures are forecast to
be right around seasonal norms with highs in the upper 80s to lower
90s and overnight lows in the upper 60s to lower 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1225 PM CDT Wed Jul 10 2019

VFR conditions area expected through much of the TAF period. A broken
cumulus deck may form at KMSL or KHSV this afternoon, but it should
remain above 6000 feet. Isolated -TSRA are possible after 20Z, but
confidence on any directly impacting either terminal are too low to
include. Winds should become light tonight and clear skies are
expected overnight. Expect some VSBYS reductions to MVFR criteria as
a result between 1110Z and 1113Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ001>007-016.

TN...NONE.
&&

NEAR TERM...KTW
SHORT TERM...09
LONG TERM...73
AVIATION...KTW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 10, 10:50 AM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1150 AM CDT Wed Jul 10 2019

ALZ001>010-016-TNZ076-096-097-111130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
1150 AM CDT Wed Jul 10 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Heat indices from 104 to 108 are expected this afternoon for areas
along and west of Interstate 65 in north Alabama. A Heat Advisory is
in effect for portions of north central and northwest Alabama from
noon through 7 PM this evening.

Isolated to scattered thunderstorms are possible into the early evening
hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated to scattered thunderstorms are possible mainly in the
afternoon and early evening into next week.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

20

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heat. Local standard time, as filed.

Heat, Colbert

When
July 10, 1:00 PM CST to 3:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The heat index reached 106 degrees.

Heat, Lauderdale

When
July 10, 1:00 PM CST to 3:00 PM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

The heat index reached 106 degrees.

Heat, Franklin

When
July 10, 1:00 PM CST to 3:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

The heat index reached 106 degrees.

Heat, Lawrence

When
July 10, 1:00 PM CST to 3:00 PM CST
Where
Lawrence forecast zone
Reported by
ASOS
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

The heat index reached 106 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842104, 842105, 842106, 842107.